Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Apr 22, 2022, 5:27 PM MDT for Niobrara County, Wyoming. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2022, 5:27 PM MDT (23:27 UTC)
- Expired
- Apr 22, 2022, 6:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -397 J/kg
- Mixed-layer LCL
- 1188 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
698
WUUS55 KCYS 222327
SVRCYS
WYC027-230015-
/O.NEW.KCYS.SV.W.0002.220422T2327Z-220423T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
527 PM MDT Fri Apr 22 2022
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Central Niobrara County in east central Wyoming...
* Until 615 PM MDT.
* At 526 PM MDT, a severe thunderstorm was located near Lance Creek,
or 16 miles northwest of Lusk, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4289 10451 4290 10469 4332 10472 4327 10426
TIME...MOT...LOC 2326Z 191DEG 23KT 4298 10459
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kubelka2 follow-up statements
506
WWUS55 KCYS 222345
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
545 PM MDT Fri Apr 22 2022
WYC027-230015-
/O.CON.KCYS.SV.W.0002.000000T0000Z-220423T0015Z/
Niobrara WY-
545 PM MDT Fri Apr 22 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL NIOBRARA COUNTY...
At 545 PM MDT, a severe thunderstorm was located near Lance Creek
moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 10445 4305 10470 4332 10472 4328 10432
TIME...MOT...LOC 2345Z 187DEG 23KT 4310 10458
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kubelka761
WWUS55 KCYS 230012
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
612 PM MDT Fri Apr 22 2022
WYC027-230021-
/O.EXP.KCYS.SV.W.0002.000000T0000Z-220423T0015Z/
Niobrara WY-
612 PM MDT Fri Apr 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NIOBRARA COUNTY WILL
EXPIRE AT 615 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Niobrara county including Redbird until 700 PM MDT.
LAT...LON 4302 10445 4305 10470 4332 10472 4328 10432
TIME...MOT...LOC 0011Z 191DEG 23KT 4324 10454
$$
KubelkaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:56 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Apr 22, 3:56 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
356 PM MDT Fri Apr 22 2022
.SHORT TERM...(This evening through Sunday)
Issued at 225 PM MDT Fri Apr 22 2022
The main concern with this period is the severe convection
developing along the Pine Ridge this afternoon and evening and
snow and blowing snow affecting Niobrara and Converse counties.
The latest surface/satellite analysis was showing the triple
point centered in Northern Goshen county with several storms
lightning up along the Pine Ridge with a fairly strong one
developing just north of Chadron. We will need to keep an eye on
the storm in northern Platte county as it enters the better shear
and instability in Niobrara county. At this point, this storm
appears to be more elevated which would favor better hail
development albeit marginal. However, if we see more storm
development in northern Goshen it may have a better shot of
becoming severe in northern Sioux county since this is closer to
the triple point. Outside of these storms, things should be rather
quiet early this evening, but things could become more active as
we approach midnight in the northern half of the forecast area as
the surface low gets cranked up across the Nebraska panhandle. The
main concern will be potential for more elevated thunderstorms
with the passage of the secondary frontal boundary.
The models really start cranking up the wrap around precipitation
and trowal in northeast Wyoming after midnight and continuing
through much of the day Saturday. Niobrara and Converse counties
will be on the southern edge of this trowal, but this closed low
should begin to fill in as it shifts east into to the northern
Plains. Therefore, this snow and blowing snow should be rather
shortlived and begin to wind down Saturday afternoon. However,
wind speeds will continue to be quite strong which may stir the
snow and blowing snow for a while. Not confident in blizzard
conditions at this time, due to temperatures hanging around
freezing. However, snowfall rates could be close to an inch an
hour for a few hours Saturday morning in that region.
The rest of the area will be faced with periods of light to
moderate snowfall through the day Saturday into Saturday night
along with strong winds. As a result, we hoisted High Wind
Warnings for much of southeast Wyoming and Nebraska panhandle
Saturday morning continuing through Saturday evening. These strong
winds will begin to subside on Sunday as the closed low continues
to fill in and shifts to the northern Plains. Calmer winds will
then settle in on Sunday night with clearing skies.
.LONG TERM...(Monday through Friday)
Issued at 225 PM MDT Fri Apr 22 2022
Monday...As low amplitude ridging moves over Wyoming, it will be dry
with a warming trend. Maximum temperatures mainly in the 50s with
700 mb temperatures near -3 Celsius.
Tuesday...The decent warming trend continues in earnest as the ridge
aloft moves off to our east and westerly flow aloft induces a
surface lee trough to develop helping 700 mb temperatures to rise to
near 6 Celsius, yielding maximum temperatures from the mid 60s to
mid 70s.
Wednesday...West southwest flow aloft will aid in the continued
warming trend, along with dry conditions due to the lack of low and
mid level moisture.
Thursday...Another mild day is expected as the flow aloft turns
southwest ahead of the next approaching negatively tilted shortwave
trough aloft over Idaho. Will need to watch for low level moisture
return across our eastern counties which may lead to isolated
afternoon and evening thunderstorm development.
Friday...Cooler and windy with a chance of showers and possible
thunderstorms as a potent shortwave trough aloft moves into the
western Dakotas, sending a decent cold front eastward across our
counties.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1133 AM MDT Fri Apr 22 2022
Wyoming TAFS...VFR at Rawlins until 05Z, then IFR until 15Z, then
MVFR. Thunderstorms in the vicinity from 20Z to 03Z. Wind gusts to
44 knots.
VFR at Laramie. Thunderstorms in the vicinity from 23Z to 06Z.
Wind gusts to 32 knots until 15Z, then gusts to 45 knots.
VFR at Cheyenne. Wind gusts to 36 knots until 15Z, then gusts to
42 knots.
Nebraska TAFS...VFR at Chadron and Alliance until 15Z, then MVFR.
Wind gusts to 40 knots after 20Z.
VFR at Scottsbluff and Sidney. Wind gusts to 45 knots.
&&
.FIRE WEATHER...
Issued at 225 PM MDT Fri Apr 22 2022
Windy and cooler this weekend behind a cold front with minimal
concerns. Concerns increase Monday through Thursday with low
afternoon humidities under 20 percent and gusty winds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
night for WYZ107-108-119.
Red Flag Warning until 8 PM MDT this evening for WYZ430-431-433.
High Wind Warning from 3 AM to 6 PM MDT Saturday for WYZ116>118.
Winter Storm Warning from midnight tonight to midnight MDT
Saturday night for WYZ101-102-112-114.
High Wind Warning from midnight tonight to 6 PM MDT Saturday for
WYZ110.
Winter Weather Advisory from midnight tonight to 9 PM MDT
Saturday for WYZ104-105-109-110-113.
Winter Weather Advisory from midnight tonight to midnight MDT
Saturday night for WYZ103.
NE...High Wind Warning from 9 AM Saturday to midnight MDT Saturday
night for NEZ002-003-019>021-054-055-095-096.
Red Flag Warning until 8 PM MDT this evening for NEZ435>437.
&&
SHORT TERM...REC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...RUBINHazardous weather outlook, Apr 22, 5:27 AM MDT, 12 hours before
Hazardous Weather Outlook National Weather Service Cheyenne WY 527 AM MDT Fri Apr 22 2022 NEZ003-019-096-WYZ106>108-115-231130- Box Butte County-Scotts Bluff County-Southern Sioux County- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Low humidities, warmer temperatures and gusty southwest winds will create elevated to critical fire weather conditions this afternoon. Scattered showers and thunderstorms possible in the afternoon. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong winds and snowfall expected Saturday. .Spotter information statement... Spotter activation will not be needed. WYZ101-102-231130- Converse County Lower Elevations-Niobrara County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of east central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible in the afternoon. A few storms may be strong with small hail and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow early Saturday morning with 4-7 inches possible. Strong winds gusting to 60 mph expected Saturday causing blowing snow and near-blizzard conditions at times. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-109>111-113-231130- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms this afternoon. A few rumbles of thunder may be possible along with gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow around midnight continuing into Saturday. 2-5 inches of snow accumulation expected in addition to blowing snow reducing visibility at times. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-231130- Sierra Madre Range-Snowy Range- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms this afternoon. A few rumbles of thunder may be possible along with gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow around midnight continuing into Saturday. 9-16 inches of snow accumulation expected in addition to blowing snow reducing visibility at times. .Spotter information statement... Spotter activation will not be needed. NEZ020-021-054-055-WYZ119-231130- Banner County-Morrill County-Kimball County-Cheyenne County- East Laramie County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Dense fog this morning reducing visibility below one-quarter mile in spots. Critical fire weather conditions today with low RHs and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds expected Saturday afternoon and evening gusting around 55 mph. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-231130- Dawes County-Northern Sioux County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of panhandle Nebraska. .DAY ONE...TODAY AND TONIGHT Scattered showers and thunderstorms possible in the afternoon. A few storms may be severe with hail and strong winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Rain changes over to snow Saturday morning continuing into throughout the day. 1-3 inches of snow accumulation expected. Strong northwest winds expected Saturday afternoon and evening gusting around 55 mph. .Spotter information statement... Spotter activation will not be needed. WYZ116>118-231130- South Laramie Range-South Laramie Range Foothills- Central Laramie County- 527 AM MDT Fri Apr 22 2022 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered showers and storms this afternoon. A few rumbles of thunder may be possible along with gusty winds. Near-critical fire weather conditions today with low RHs and gusty winds. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong northwest winds expected Saturday gusting around 60 mph. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Apr 22, 5:07 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 NE KEELINE 42.78N 104.70W
04/22/2022 M1.00 INCH NIOBRARA WY EMERGENCY MNGR
QUARTER SIZED HAIL REPORTED WEST OF MANVILLE
ALONG HIGHWAY 20.
&&
TTThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:40 AM MDT | High Wind Warning | CYS | Albany, Carbon, Goshen, Laramie, Platte | 45 hr |
| Apr 22, 3:03 AM MDT | Winter Storm Warning | CYS | Albany, Carbon, Converse, Niobrara | 42 hr |
| Apr 22, 3:03 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Laramie, Platte | 51 hr |
| Apr 22, 4:28 AM MDT | Dense Fog Advisory | CYS | Laramie | 5 hr |
| Apr 22, 4:48 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 42 min |
| Apr 22, 5:51 PM MDT | Special Weather Statement | CYS | Laramie | 39 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.